Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 91, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 11, 2018, 3:52 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2018, 3:52 PM MST (22:52 UTC)
- Expired
- Aug 11, 2018, 6:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Las Vegas radar (KESX), 186 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 409 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
736 WGUS55 KFGZ 112252 FFWFGZ AZC005-120145- /O.NEW.KFGZ.FF.W.0091.180811T2252Z-180812T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 352 PM MST SAT AUG 11 2018 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Coconino County in north central Arizona... * Until 645 PM MST * At 352 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two and a half inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Rose Well. This includes the following streams and drainages...Diamond Creek... Sandstone Wash and Chino Wash. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Remain alert for flooding even in locations not receiving rain. Dry washes, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. && LAT...LON 3573 11254 3545 11298 3571 11322 3583 11286 $$ RR
2 follow-up statements
627 WGUS75 KFGZ 120049 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 549 PM MST SAT AUG 11 2018 AZC005-120145- /O.CON.KFGZ.FF.W.0091.000000T0000Z-180812T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coconino- 549 PM MST SAT AUG 11 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR COCONINO COUNTY... At 547 PM MST, Doppler radar indicated thunderstorms producing heavy have diminished across the warned area. Up to three inches of rain have fallen. Flash flooding is likely occurring through many of the drainages in the area. Some locations that will experience flooding include... Rose Well. This includes the following streams and drainages...Diamond Creek... Sandstone Wash and Chino Wash. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Remain alert for flooding even in locations not receiving rain. Dry washes, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. && LAT...LON 3573 11254 3545 11298 3571 11322 3583 11286 $$ RR
432 WGUS75 KFGZ 120144 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 644 PM MST SAT AUG 11 2018 AZC005-120154- /O.EXP.KFGZ.FF.W.0091.000000T0000Z-180812T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coconino- 644 PM MST SAT AUG 11 2018 ...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 645 PM MST... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3573 11254 3545 11298 3571 11322 3583 11286 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:52 PM MST, 1 hour earlier.
Area forecast discussion, Aug 11, 2:52 PM MST, 1 hour before
Area Forecast Discussion National Weather Service Flagstaff AZ 252 PM MST Sat Aug 11 2018 .SYNOPSIS...Deep moisture will persist over central and southern Arizona, bringing afternoon and evening showers and thunderstorms to much of the area. Areas along and south of the Mogollon Rim will see the most activity. Some storms will produce heavy rainfall, hail, and strong winds. && .DISCUSSION...Scattered thunderstorms are developing over western Coconino County and parts of northern Yavapai County this afternoon. Some of these storms produced quarter to golf ball sized hail so far. The threat for damaging hail will continue over parts of western Coconino and northern Yavapai counties through the late afternoon and early evening hours. Storm motions will be to the west-southwest. For Sunday, a little more active monsoon pattern is forecast as a little deeper moisture creeps northward towards the Mogollon Rim and even into the Black Mesa/Chuska Mountains. Storm motions will again be to the west-southwest with gusty winds and hail being the primary threats. For Monday through Tuesday, high pressure will slowly meander southeastward into Arizona and become centered over the White Mountains Tuesday. This could result in a slight downward trend in afternoon convective activity. However, scattered storms along the Mogollon Rim are still forecast each afternoon. Storm motions will be primarily instability driven with weak steering flow expected. For Wednesday through Friday, said high pressure then slides east into New Mexico and is progged to open up Gulf of California moisture into Arizona. A little more active monsoonal thunderstorm pattern is forecast during the latter half of the week as a result. For Saturday and Sunday, the medium range models prog high pressure to begin rolling into the Great Basin. This could usher in drier air into the region by the weekend. Stay tuned. && .AVIATION...For the 00Z package...VFR conditions will continue across much of northern Arizona for the next 24 hrs. Isolated thunderstorms regionwide will continue to move off the higher terrain towards the southwest and become scattered near KPRC. Winds southeasterly at 5-10 kts with gusts 10-20 kts possible through 02Z. Near thunderstorms, expect gusty and erratic winds along with possible localized local MVFR/IFR conditions. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Another round of scattered thunderstorms will develop both Sunday and Monday afternoons along and south of the Mogollon Rim. Storm motion will be to the west- southwest. Tuesday through Thursday...Afternoon monsoonal thunderstorm chances will continue each day primarily along and south of the Mogollon Rim, with a gradual uptick in activity forecast each day through Thursday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TM AVIATION...TM/Lynum FIRE WEATHER...TM For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 11, 11:50 AM MST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1150 AM MST SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM HAIL 2 SW PARKS 35.25N 111.98W
08/11/2018 E0.50 INCH COCONINO AZ NWS EMPLOYEE
HALF INCH HAIL REPORTED ON I-40 NEAR MILE
POST 175.
&&
TMLocal storm report, Aug 11, 1:33 PM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
133 PM MST SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 6 N WILLIAMS 35.35N 112.17W
08/11/2018 E1.75 INCH COCONINO AZ PUBLIC
HAIL UP TO THE SIZE OF A GOLF BALL WAS
REPORTED AT THE KOA CAMPGROUND NORTH OF
WILLIAMS.
&&
NLLocal storm report, Aug 11, 2:07 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
207 PM MST SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 5 N WILLIAMS 35.34N 112.17W
08/11/2018 E0.75 INCH COCONINO AZ PUBLIC
PENNY SIZED HAIL WAS REPORTED AT THE KOA
CAMPGROUND NORTH OF WILLIAMS FOR A SECOND
STORM THAT PASSED THROUGH THE AREA AFTER THE
PREVIOUS HAIL REPORT.
&&
NLLocal storm report, Aug 11, 2:10 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
210 PM MST SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 7 N WILLIAMS 35.37N 112.18W
08/11/2018 E1.00 INCH COCONINO AZ PUBLIC
SOFT HAIL, SOME PLANTS IN THE GARDEN WERE
SHREDDED, NO DAMAGE TO METAL STRUCTURES.
&&
TMLocal storm report, Aug 11, 3:17 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
317 PM MST SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL VILLAGE AT OAK CREEK 34.78N 111.76W
08/11/2018 E1.00 INCH YAVAPAI AZ PUBLIC
REPORT OF QUARTER TO HALF DOLLAR SIZE HAIL.
&&
NLLocal storm report, Aug 11, 3:19 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
319 PM MST SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL BIG PARK 34.78N 111.77W
08/11/2018 E0.75 INCH YAVAPAI AZ TRAINED SPOTTER
PENNY AND DIME SIZE HAIL REPORTED IN BIG
PARK NEAR THE VILLAGE OF OAK CREEK.
&&
NLThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:24 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 51 min |
| Aug 10, 6:12 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 48 min |
| Aug 10, 6:14 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 46 min |
| Aug 10, 6:29 PM MST | Special Weather Statement | FGZ | Coconino | 31 min |
| Aug 10, 6:41 PM MST | Special Weather Statement | FGZ | 49 min | |
| Aug 10, 6:52 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Aug 10, 7:02 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 43 min |
| Aug 10, 7:28 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 47 min |
| Aug 10, 7:43 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 62 min |
| Aug 10, 7:59 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 46 min |
| Aug 10, 8:31 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 44 min |
| Aug 10, 9:10 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 65 min |
| Aug 10, 9:41 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 34 min |
| Aug 10, 10:32 PM MST | Special Weather Statement | FGZ | 28 min | |
| Aug 10, 11:12 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Aug 10, 11:21 PM MST | Special Weather Statement | FGZ | 39 min | |
| Aug 11, 12:41 AM MST | Special Weather Statement | FGZ | 49 min | |
| Aug 11, 12:41 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 49 min |
| Aug 11, 1:30 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 45 min |
| Aug 11, 2:19 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 41 min |
| Aug 11, 2:26 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Aug 11, 3:11 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 49 min |
| Aug 11, 3:28 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 32 min |
| Aug 11, 3:31 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 14 min |
| Aug 11, 3:42 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Aug 11, 4:05 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 40 min |
| Aug 11, 4:19 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 12 min |
| Aug 11, 4:42 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 48 min |
| Aug 11, 4:47 PM MST | Special Weather Statement | FGZ | 13 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.